Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 55, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 26, 2002, 5:28 PM EDT for Floyd County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 5:28 PM EDT (21:28 UTC)
- Expired
- May 26, 2002, 9:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Floyd County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 262128 FFWJKL KYC071-270130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 526 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... FLOYD COUNTY * UNTIL 930 PM EDT * AT 523 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WHEELWRIGHT...OR ABOUT 11 MILES SOUTHWEST OF PIKEVILLE... MOVING NORTHEAST AT 15 MPH. UP TO 2.5 INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE 4 PM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3738 8282 3725 8267 3753 8262 3753 8274 GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:20 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 26, 4:20 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT SUN MAY 26 2002 MAIN CONCERN CONTINUES TO BE POTENTIAL FOR CONVECTION OVER THE NEXT FEW DAYS. WEAK FRONTAL BOUNDARY STALLED AS IT NEARED THE AREA. DRIER AIR HAS NOT MADE IT IN...WITH A SHARP DEW POINT GRADIENT JUST TO OUR NORTH. CLOUDS LIMITED DESTABILIZATION OVER THE NORTHERN PART OF THE AREA TODAY. IN THE SOUTH SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING. THINK THESE WILL DIMINISH WITH LOSS OF HEATING...BUT WILL NEED TO MAKE A MENTION OF THEM IN AN EARLY EVENING PERIOD. THINK THAT THE CLOUDS WILL DECREASE DURING THE NIGHT. WITH LIGHT WINDS AND THE SURFACE AIR MASS RATHER HUMID TO START THE NIGHT... AREAS OF VALLEY FOG ARE EXPECTED. LOOKS LIKE A RATHER STAGNANT PATTERN FOR THE NEXT FEW DAYS WITHOUT ANY SIGNIFICANT FEATURES TO AFFECT US. DIURNAL DESTABILIZATION WILL POSE A 20 TO 30 PERCENT CHANCE OF SHOWERS/THUNDERSTORMS EACH AFTERNOON. PREFER THE DIURNAL PATTERN TO THE AVN MOS POPS...BUT WILL SLIGHTLY UNDERCUT THE NUMBERS. THE AVN MOS TEMPS SHOW LESS VARIATION THAN THE NGM MOS...APPARENTLY DUE TO MORE CLOUDS IN THE AVN MOS. WILL AGAIN USE A COMPROMISE FOR TEMPS. IN THE EXTENDED SECTION... UPPER TROUGH STILL SLATED TO SWING THROUGH THE GREAT LAKES AND DEEPEN OVER NEW ENGLAND LATE IN THE WEEK. MRF ENSEMBLE DATA SUGGESTS COLD FRONTAL PASSAGE ASSOCIATED WITH THIS ON FRIDAY...BUT PREFRONTAL CONVECTION POSSIBLE ALREADY ON THURSDAY NIGHT AND WILL ADD A CHANCE OF PRECIP. .JKL...NONE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:07 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.